Alert archive / Utah / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 27, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 22, 2003, 3:28 PM MDT for Box Elder County, Cache County, Utah. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2003, 3:28 PM MDT (21:28 UTC)
- Expired
- Aug 22, 2003, 4:00 PM MDT
- In force
- 32 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
Counties Box Elder County, UT, Cache County, UT
The radar
The Salt Lake City radar (KMTX), 64 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 9.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 156 J/kg
- Mixed-layer CIN
- -159 J/kg
- Mixed-layer LCL
- 1912 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KSLC 222128 SVRSLC UTC003-005-222200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 325 PM MDT FRI AUG 22 2003 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL AND NORTHEASTERN BOX ELDER COUNTY IN UTAH THIS INCLUDES THE CITIES OF...TREMONTON...SNOWVILLE NORTHWESTERN CACHE COUNTY IN UTAH * UNTIL 400 PM MDT * AT 320 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 19 MILES SOUTHWEST OF SNOWVILLE TO 8 MILES NORTHEAST OF TREMONTON...MOVING NORTHEAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE... OVER PLYMOUTH AT 355 PM MDT 2 MILES SOUTH OF CLARKSTON...2 MILES SOUTH OF TRENTON...3 MILES SOUTH OF SNOWVILLE...6 MILES SOUTH OF LEWISTON AT 400 PM MDT THIS EXTENDS THE SEVERE THUNDERSTORM WARNING FOR BOX ELDER COUNTY NORTH TO THE IDAHO BORDER. STRONG GUSTY WINDS ARE LIKELY WITH THESE STORMS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SALT LAKE CITY. LAT...LON 4169 11324 4161 11196 4200 11185 4199 11346
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:30 PM MDT, 58 minutes earlier.
Area forecast discussion, Aug 22, 2:30 PM MDT, 58 minutes before
UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 230 PM MDT FRI AUG 22 2003 .SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER THE AREA TONIGHT. A DRIER WEST TO SOUTHWESTERLY FLOW WILL GRADUALLY SETTLE IN ACROSS THE NORTHWEST LATE TOMORROW AND INTO THE SOUTH BY LATE SUNDAY. .DISCUSSION...CIRCULATION CENTER NOW INTO WESTERN NEVADA CONTINUES TO LIFT RAPIDLY TO THE NORTHEAST. JET STREAM SLIDING INTO POSITION ACROSS NEVADA AND NORTHWEST UTAH AND ENHANCING THUNDERSTORMS DEVELOPING ALONG THE NEVADA/UTAH BORDER. ATMOSPHERE REMAINS QUITE MOIST AT THIS TIME AND THE POSSIBILITY OF SEVERE WEATHER WILL REMAIN THROUGH THE EVENING. SPC HAS NORTHWESTERN UTAH...WEST OF A LINE FROM THE NEVADA BORDER WEST OF CEDAR CITY TO KEMMERER WYOMING...UNDER A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS THROUGH 12Z TOMORROW MORNING. THIS LOOKS REASONABLE THROUGH TONIGHT WITH THE THREAT DECREASING AFTER MIDNIGHT. FARTHER SOUTH AND EAST THE WINDS ALOFT HAVE INCREASED SIGNIFICANTLY ON THE NEW ETA RUN AND TO A LESSER EXTENT ON THE GFS. THIS WOULD DECREASE THE POSSIBILITY OF FLASH FLOODING...ALTHOUGH SATELLITE AND DOPPLER RADAR INDICATE THAT SOME TRAINING IS OCCURRING WITH THE THUNDERSTORMS AND THIS MAY STILL ALLOW ENOUGH PRECIPITATION TO SUPPORT LOCALIZED FLASH FLOODING. NEW GFS ALSO AGREES WITH THE ETA WITH RAPID DRYING AT 500MB AFTER 00Z OVER NORTHWEST UTAH AND AT 700MB AFTER 06Z. THIS WILL TEND TO DECREASE THUNDERSTORM ACTIVITY OVER THE NORTHWEST LATER THIS EVENING. THE TROUGH WILL CONTINUE TO LIFT OUT ACROSS NORTHERN UTAH THROUGH TOMORROW NIGHT LEAVING MUCH OF UTAH UNDER FAVORABLE LIFT FOR SCATTERED SHOWERS AND THUNDERSTORMS INTO TOMORROW EVENING. THE EXCEPTION MAY BE THE NORTHWEST CORNER WHERE DRYING IS FORECAST. AIRMASS CONTINUES TO DRY FROM THE NORTH SUNDAY AND ACROSS MOST OF THE STATE BY MONDAY MORNING. RIDGE DEVELOPS OFF THE CALIFORNIA COAST TURNING THE FLOW OVER UTAH TO THE NORTHWEST THROUGH WEDNESDAY MORNING. FLOW THEN TURNS BACK TO THE SOUTHWEST AND MOISTURE AGAIN BEGINS TO MOVE NORTHWARD INTO THE SOUTHERN PORTION OF THE AREA THROUGH THE REMAINDER OF THE WEEK. SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE MOISTURE BEGINNING MAINLY OVER THE SOUTH ON WEDNESDAY AND SPREADING NORTH INTO THURSDAY. SLC 6442 CDC 6553 YOUNG .SLC...FLASH FLOOD WATCH SOUTH CENTRAL UTAH UNTIL 10 PM TONIGHT.
Hazardous weather outlook, Aug 22, 6:05 AM MDT, 9 hours 23 minutes before
IDZ024-025-UTZ001>021-WYZ021-231300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 605 AM MDT FRI AUG 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING .DAY ONE... TODAY DEEP MOISTURE AND INCREASING WINDS ALOFT OVER NORTHWESTERN THIRD OF UT AND SOUTHERN ID WILL LEAD TO STRONG THUNDERSTORMS THIS AFTERNOON THAT COULD PRODUCE HEAVY RAINFALL...HAIL...AND/OR DAMAGING WINDS. SLOWER MOVING THUNDERSTORMS OVER EASTERN PORTIONS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN WHICH MAY PRODUCE FLASH FLOODING. .DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY DEEP MOISTURE WILL REMAIN OVER ALL BUT THE EXTREME NORTHWEST PORTION OF UT AND SOUTHERN ID SATURDAY. STRONG THUNDERSTORMS ARE EXPECTED OVER THE NORTHERN HALF OF UTAH AND SOUTHWEST WYOMING. FLASH FLOODING IS POSSIBLE OVER THE PORTIONS OF UTAH. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE.
In the hours before
Special weather statement, Aug 22, 11:35 AM MDT, 3 hours 53 minutes before
IDZ024-025-UTZ001>010-014>017-WYZ021-222230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1135 AM MDT FRI AUG 22 2003 ...STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... A MOIST AND UNSTABLE AIR MASS OVER THE STATE TODAY WILL INTERACT WITH AN UPPER LEVEL DISTURBANCE LIFTING UP ACROSS WESTERN UTAH THIS AFTERNOON. THIS WILL PROVIDE A FAVORABLE ENVIRONMENT FOR THE DEVELOPMENT OF ISOLATED STRONG THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING. STRONG THUNDERSTORMS MAY PRODUCE DAMAGING WIND... HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING. THE GREATEST POTENTIAL FOR STRONG STORMS WILL BE IN THE WESTERN PORTIONS OF THE STATE... MAINLY TO THE WEST OF I-15. EVERYONE IN THESE AREAS IS URGED TO MAINTAIN A HEIGHTENED AWARENESS OF THE WEATHER TODAY. MONITOR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST UPDATES AND FOR ANY SEVERE WEATHER WATCHES OR WARNINGS. IN ADDITION...A FLASH FLOOD WATCH IS IN EFFECT FOR A PORTION OF SOUTHEAST UTAH UNTIL 1000 PM MDT TONIGHT.
Local storm report, Aug 22, 3:17 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
0317 PM MDT FRI AUG 22 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM 29 WNW OGDEN UT 71 MPH TSTORM WIND
08/22/03 BOX ELDER GUNNISON ISLAND SITE
0245 PM 16 W OGDEN UT 81 MPH TSTORM WIND
08/22/03 BOX ELDER KMTX RADAR SITE
0230 PM 23 WSW OGDEN UT 87 MPH TSTORM WIND
08/22/03 TOOELE HAT ISLAND BUOY
0220 PM 10 S LEVAN UT TORNADO
08/22/03 JUAB REPORTED BY UTAH HIGHWAY
PATROL
0100 PM 40 ESE WENDOVER UT 72 MPH TSTORM WIND
08/22/03 TOOELE NUMEROUS STRONG WIND
REPORTS IN THE DUGWAY
MESONET
MCCThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 8:01 PM MDT | Flash Flood Warning | SLC | Washington | 59 min |
| Aug 21, 8:58 PM MDT | Flash Flood Warning | SLC | Washington | 3 hr |
| Aug 22, 2:36 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Davis, Weber | 23 hr |
| Aug 22, 2:39 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Davis, Weber | 21 min |
| Aug 22, 3:05 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 25 min |
| Aug 22, 5:00 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
Nearby
Severe Thunderstorm Warnings in Utah, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.